Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 22, 2024, 6:22 PM CDT for Allamakee County, Iowa; Crawford County, Richland County, Vernon County, Wisconsin. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2024, 6:22 PM CDT (23:22 UTC)
- Expired
- Jun 22, 2024, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allamakee County, IA, Crawford County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 6:38 PM CDT | FLASH FLOOD | 4 Wnw Ferryville, WI | Highway 35 closed. Flooding and mudslides across Highway 35, train stopped until tracks are cleared. |
| Jun 22, 7:01 PM CDT | RAIN 2.84 | 2 N Richland Center, WI | Rainfall today based on Wisconsin Mesonet station. |
| Jun 22, 7:45 PM CDT | FLASH FLOOD | 5 Nne Fairview, WI | Reports of road closures due to water and debris over roads. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
373
WGUS53 KARX 222322
FFWARX
IAC005-WIC023-103-123-230215-
/O.NEW.KARX.FF.W.0009.240622T2322Z-240623T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
622 PM CDT Sat Jun 22 2024
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Central Allamakee County in northeastern Iowa...
Northern Crawford County in southwestern Wisconsin...
Central Richland County in southwestern Wisconsin...
South Central Vernon County in southwestern Wisconsin...
* Until 915 PM CDT.
* At 622 PM CDT, local law enforcement reported ongoing pockets of
flash flooding with debris in the roads and creeks out of their
banks. Between 2 and 3 inches of rain have fallen. Additional
rainfall amounts of 0.2 to 0.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, mudslides
in steep terrain, urban areas, highways, streets and
underpasses as well as other poor drainage and low-
lying areas.
* Some locations that will experience flash flooding include...
Richland Center, Waukon, Lansing, Rockbridge, Ithaca, Soldiers
Grove, Sylvan, Gays Mills, Readstown, De Soto, Mount Sterling,
Ferryville, Boaz, Bell Center, Montgomeryville, Rolling Ground,
Highway 131 And County B, County Roads J And C, Folsom and
Horrigan Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4326 9154 4334 9146 4345 9112 4347 9067
4348 9020 4331 9019 4330 9019 4329 9019
4328 9036 4328 9067 4327 9131
FLASH FLOOD...OBSERVED
$$
Baumgardt2 follow-up statements
983
WGUS73 KARX 230037
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
737 PM CDT Sat Jun 22 2024
IAC005-WIC023-103-123-230215-
/O.CON.KARX.FF.W.0009.000000T0000Z-240623T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-Richland WI-Vernon WI-
737 PM CDT Sat Jun 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS
EVENING FOR CENTRAL ALLAMAKEE, NORTHERN CRAWFORD, CENTRAL RICHLAND
AND SOUTH CENTRAL VERNON COUNTIES...
At 737 PM CDT, Law enforcement in Crawford county reported Highway
35 was closed in both directions north of Ferryville due to debris
and mudslides. Some washed out roads across northern Crawford and
Richland counties have also been reported. This is all due to a fast
rainfall of 2 to 3 inches in these areas...flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms. Very little rain
is expected the remainder of the night.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Richland Center, Waukon, Lansing, Rockbridge, Ithaca, Soldiers
Grove, Sylvan, Gays Mills, Readstown, De Soto, Mount Sterling,
Ferryville, Boaz, Bell Center, Montgomeryville, Rolling Ground,
Highway 131 And County B, County Roads J And C, Folsom and
Horrigan Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4326 9154 4334 9146 4345 9112 4347 9067
4348 9020 4331 9019 4330 9019 4329 9019
4328 9036 4328 9067 4327 9131
FLASH FLOOD...OBSERVED
$$
Baumgardt351
WGUS73 KARX 230118
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
818 PM CDT Sat Jun 22 2024
IAC005-WIC023-103-123-230215-
/O.CON.KARX.FF.W.0009.000000T0000Z-240623T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allamakee IA-Crawford WI-Richland WI-Vernon WI-
818 PM CDT Sat Jun 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS
EVENING FOR CENTRAL ALLAMAKEE, NORTHERN CRAWFORD, CENTRAL RICHLAND
AND SOUTH CENTRAL VERNON COUNTIES...
At 818 PM CDT, Law enforcement in Crawford county reported that
Highway 35 was reopened north of Ferryville after clearing debris
and mudslides. Some washed out roads across northern Crawford,
southern Vernon, and Richland counties have also been reported. This
is all due to a fast rainfall of 2 to 3 inches in these areas.
Impacts are improving.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Richland Center, Waukon, Lansing, Rockbridge, Ithaca, Soldiers
Grove, Sylvan, Gays Mills, Readstown, De Soto, Mount Sterling,
Ferryville, Boaz, Bell Center, Montgomeryville, Rolling Ground,
Highway 131 And County B, County Roads J And C, Folsom and
Horrigan Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be careful driving tonight after dark as some roads may have been
wshed out today while you were away. Do not drive on flooded roads.
&&
LAT...LON 4326 9154 4334 9146 4345 9112 4347 9067
4348 9020 4331 9019 4330 9019 4329 9019
4328 9036 4328 9067 4327 9131
FLASH FLOOD...OBSERVED
$$
BaumgardtWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:24 PM CDT, 4 hours 58 minutes earlier. Its key messages:
- One more round of heavy rain is possible this afternoon and evening, with some areas potentially picking up another 2 to 4 inches of rain, with the southern third of the area having the higher relative risk for additional heavy rain.
- Severe thunderstorms remain possible, again mainly in the southern third of the CWA. Damaging winds remain the primary threat, but a tornado or two cannot be ruled out.
- After a welcome respite from the rain Sunday and Monday, Monday night and Tuesday may feature additional thunderstorms. Monday night has a Slight Risk (level 2 of 5) for severe thunderstorms.
Area forecast discussion, Jun 22, 1:24 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
124 PM CDT Sat Jun 22 2024
.KEY MESSAGES...
- One more round of heavy rain is possible this afternoon and
evening, with some areas potentially picking up another 2 to 4
inches of rain, with the southern third of the area having the
higher relative risk for additional heavy rain.
- Severe thunderstorms remain possible, again mainly in the southern
third of the CWA. Damaging winds remain the primary threat, but a
tornado or two cannot be ruled out.
- After a welcome respite from the rain Sunday and Monday,
Monday night and Tuesday may feature additional thunderstorms.
Monday night has a Slight Risk (level 2 of 5) for severe
thunderstorms.
&&
.DISCUSSION...
Issued at 120 PM CDT Sat Jun 22 2024
This Afternoon and Evening: Heavy Rain and Flooding, Severe Storm
Potential
18z WV satellite shows an upper trough sliding eastward over W MN
with an area of thunderstorms ahead of this feature. Multiple weak
perturbations are seen in the west-southwesterly flow aloft over the
CWA and extending back toward NE. At the surface, quasi-stationary
front is draped across IA with this feature extending into NE IA/SW
WI. Skies are beginning to modestly clear in NE IA with the
exception of a small area of showers along the US 20 corridor just
to the south of the CWA.
This afternoon, expect yet another round of showers and
thunderstorms to develop in the vicinity of the quasi-stationary
front as a combination of low level convergence, destabilization due
to insolation, and a bit of a cooling aloft ahead of a shortwave
occurs. Additionally, a few showers and thunderstorms may develop in
the northwestern portions of the CWA as the main upper trough
arrives late this afternoon. Once again, the key detail will be
where exactly the surface front will be located for our initial
shower and thunderstorm development this afternoon. Due to the
influence of outflow from our morning storms, only expect the
surface front to push as far north as roughly a Charles City IA to
Richland Center WI axis. With MLCAPE building to 1500 J/kg along and
south of this boundary, 0-6km shear increasing to 35-50 knots as
winds aloft increase, and sfc-500m SRH increasing to 50-100 m2/s2,
both damaging winds and perhaps a tornado or two would be possible
with the thunderstorms. The tornado risk, while present, looks to be
brief as upscale growth should occur relatively quickly as the 0-6km
bulk shear vectors look to be oriented largely along the the axis of
the front. This upscale growth, storm motions out of the west, and
PWAT values continuing to run near or above climatological maximums
suggest that another round of high rain totals and flooding will be
the main risk with the thunderstorms that develop near the surface
front in NE IA and SW WI.
In summary, this afternoon brings a risk for additional flooding,
damaging winds, and perhaps a tornado or two to NE IA and SW WI.
Farther to the northwest, scattered showers and thunderstorms may
occur. With the risk for additional flooding with this activity
being lower due to the progressive movement of the upper trough,
have allowed a large portion of the Areal Flood Watch to expire.
Monday and Tuesday: Next Round of Thunderstorm Potential
Monday into Tuesday, a longwave upper trough looks to advance from
the Canadian Prairies to northern Ontario. With high pressure
building in the eastern CONUS in the wake of an upper trough,
southerly 850mb moist advection looks to resume across the MS
Valley. While better shear and support for ascent looks to be
located to our north, still plausible severe thunderstorms could
occur in our forecast area either Monday night or Tuesday. Indeed,
SPC has issued a Slight Risk (level 2 of 5) for the northern third
of the area for Monday night. Will need to continue to monitor this
period, particularly if the upper trough digs a bit farther south
than currently favored.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1226 PM CDT Sat Jun 22 2024
MVFR ceilings will persist into the evening. There is still some
uncertainty on whether the TAF sites will be impacted a two
shortwave troughs moving through the area from mid-afternoon
into the evening, so kept the visibilities VFR. There may be
some scattered strong to severe storms south of the TAF sites.
Skies will be IFR/MVFR tonight and then become scattered on
Sunday morning.
&&
.HYDROLOGY...
Issued at 124 PM CDT Sat Jun 22 2024
Have cancelled additional parts of the Areal Flood Watch in
southeast Minnesota and west-central Wisconsin as the heavy rain
threat appears diminished for these areas. However, with
additional heavy rainfall possibly bringing another 2 to 4
inches this afternoon across northeast Iowa and southwest
Wisconsin, the Areal Flood Watch continues for these areas
through this evening.
River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins. Abundant rainfall
fell in the Cedar River basin around Austin, leading to major
flooding in this area. This appears likely to cause major
flooding downstream at Charles City, with exact crest height
dependent on how much additional rainfall falls in the basin
this afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 7 PM CDT this evening for WIZ043-044-053>055-
061.
MN...None.
IA...Flood Watch until 7 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Ferguson
AVIATION...Boyne
HYDROLOGY...FergusonHazardous weather outlook, Jun 22, 1:32 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 132 PM CDT Sat Jun 22 2024 IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-232245- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant- 132 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Flood Watch for flash flooding and river flooding is in effect for today due to forecast heavy rain. Please reference this product for more information. Severe storms are possible this afternoon and evening that could bring damaging winds and possibly a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There remains potential for another round of severe thunderstorms on Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a short time this afternoon in northeast Iowa and southwest Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-232245- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe- 132 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Non-severe isolated thunderstorms may develop this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There remains potential for another round of severe thunderstorms on Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jun 22, 5:10 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
510 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Rain Goodview 44.07N 91.71W
06/22/2024 M2.80 Inch Winona MN Trained Spotter
&&
CZLocal storm report, Jun 22, 5:21 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
521 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tstm Wnd Dmg Dorchester 43.47N 91.51W
06/22/2024 Allamakee IA Emergency Mngr
Tree blown down.
&&Local storm report, Jun 22, 5:27 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
527 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail Potosi 42.69N 90.71W
06/22/2024 M0.25 Inch Grant WI Emergency Mngr
&&Local storm report, Jun 22, 5:59 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
559 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Dmg 4 N Dickeyville 42.69N 90.58W
06/22/2024 Grant WI Emergency Mngr
Trees down over road and debris blocking
roads around Cornelia. Possible tornado
damage.
&&Local storm report, Jun 22, 6:04 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
604 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Gst 4 S Mount Zion 43.20N 90.74W
06/22/2024 E50 MPH Crawford WI Fire Dept/Rescue
Reported by Boscobel Fire Dept via Grant Co.
Emerg Mgmt.
&&Local storm report, Jun 22, 6:20 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
620 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Rain 2 WSW Fillmore 43.74N 92.31W
06/22/2024 M6.18 Inch Fillmore MN Public
Rainfall total last several days.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 11:13 PM CDT | River Flood Warning | ARX | Floyd | 4 days |
| Jun 21, 11:30 PM CDT | River Flood Warning | ARX | Allamakee | 3 days |
| Jun 22, 10:49 AM CDT | River Flood Warning | ARX | Clayton | 49 hr |
| Jun 22, 10:49 AM CDT | River Flood Warning | ARX | Clayton | 68 hr |
| Jun 22, 11:34 AM CDT | River Flood Warning | ARX | Allamakee, Clayton | 26 days |
| Jun 22, 4:29 PM CDT | Special Weather Statement | ARX | Winneshiek | 31 min |
| Jun 22, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 67 min |
| Jun 22, 5:19 PM CDT | Areal Flood Advisory | ARX | Allamakee | 71 min |
| Jun 22, 5:19 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 56 min |
| Jun 22, 5:23 PM CDT | Tornado Warning | ARX | Clayton, Fayette | 52 min |
| Jun 21, 10:50 PM CDT | River Flood Warning | ARX | Crawford | 60 hr |
| Jun 21, 11:35 PM CDT | River Flood Watch | ARX | Juneau | 46 hr |
| Jun 22, 8:55 AM CDT | River Flood Warning | ARX | Jackson | 58 hr |
| Jun 22, 9:16 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 34 hr |
| Jun 22, 9:16 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 4 days |
| Jun 22, 11:12 AM CDT | River Flood Warning | ARX | Richland, Vernon | 55 hr |
| Jun 22, 11:12 AM CDT | River Flood Warning | ARX | Vernon | 56 hr |
| Jun 22, 11:12 AM CDT | River Flood Warning | ARX | Crawford | 65 hr |
| Jun 22, 11:34 AM CDT | River Flood Warning | ARX | La Crosse, Vernon | 21 days |
| Jun 22, 4:48 PM CDT | Special Weather Statement | ARX | Crawford | 27 min |
| Jun 22, 5:15 PM CDT | Tornado Warning | ARX | Grant | 45 min |
| Jun 22, 5:48 PM CDT | Tornado Warning | ARX | Crawford, Grant, Richland | 42 min |
| Jun 22, 6:12 PM CDT | Areal Flood Advisory | ARX | Crawford, Richland | 63 min |
| Jun 22, 6:56 PM CDT | Tornado Warning | ARX | Grant | 19 min |
Nearby
Flash Flood Warnings in Wisconsin, 2024Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.